Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Pueblo, CO

August 7, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 7, 2019, 2:45 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 2:45 PM MDT (20:45 UTC)
Expired
Aug 7, 2019, 5:45 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 131 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS55 KPUB 072045
FFWPUB
COC023-055-072345-
/O.NEW.KPUB.FF.W.0043.190807T2045Z-190807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
245 PM MDT Wed Aug 7 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 545 PM MDT.

* At 242 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Upwards of three tenths of an 
  inch of rain have already fallen with additional amounts expected. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Costilla county, Spring
  Burn Scar south of Highway 160 in Huerfano county, Spring Burn Scar
  north of Highway 160 and Indian Creek on the southeastern Spring
  Burn Scar.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Wagon Creek, South Middle Creek, South Abeyta, 
and Oak Creek. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

This includes the following areas, South Abeyta Creek near County
Road 443, South Abeyta Creek near County Road 442, South Abeyta Creek
near County Road 441, and North Abeyta Creek near Highway 160.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3765 10508 3756 10500 3749 10511 3742 10525
      3754 10533 3760 10520

$$

Heavener
2 follow-up statements
991 
WGUS75 KPUB 072151
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
351 PM MDT Wed Aug 7 2019

COC023-055-072345-
/O.CON.KPUB.FF.W.0043.000000T0000Z-190807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
351 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 347 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms had produced brief heavy rain over portions of the 
warned area. Gages report flows on Middle Creek are starting to 
rise. Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Middle Creek and Wagon and Vega Creeks. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county, Spring Burn Scar north
of Highway 160 and Indian Creek on the southeastern Spring Burn Scar.

This includes the following areas, South Abeyta Creek near County
Road 443, South Abeyta Creek near County Road 442, South Abeyta Creek
near County Road 441, and North Abeyta Creek near Highway 160.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3765 10508 3756 10500 3749 10511 3742 10525
      3754 10533 3760 10520

$$

KT
013 
WGUS75 KPUB 072336
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
536 PM MDT Wed Aug 7 2019

COC023-055-072345-
/O.EXP.KPUB.FF.W.0043.000000T0000Z-190807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
536 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES WILL EXPIRE AT 545 PM MDT...

The heavy rain has ended with only light rain or sprinkles expected 
trhough 6 pm.  Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3765 10508 3756 10500 3749 10511 3742 10525
      3754 10533 3760 10520

$$

ep

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:25 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 11:25 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT Wed Aug 7 2019

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Wed Aug 7 2019

...Better chance of rain for everybody today...

Currently...

A few weakening showers were noted over the plains at 2 am,
otherwise it was likely dry over the forecast area. It continued to
be moist over the region as sfc dwpts were in the 50s across the
plains with 40s in most of the valleys and 30s in the mountains. 00Z
water vapor analysis were showing pwats of 100 to 150% of normal
across the west and high plains as moisture continued to advect
northward from northwestern Mexico. A weak disturbance at mid levels
was noted over MT/WY.

Today...

Expect an increase in showers and storms over the entire region
today. Given the sufficient moisture already in place, CAPE values
of 500 - 100 J/KG in the higher terrain/1000-1500 J/Kg over the
plains, and the disturbance to our NW that will move southeast this
afternoon, quite a bit of shower and thunderstorm activity is
expected today over the entire forecast area. The most widespread
precip is expected to occur over the CONTDVD region, especially that
corridor extending from Leadville to Monarch Pass down to Wolf Creek
Pass.

Storms will likely develop over the plains, initially developing on
the divides (Palmer and Raton Mesa) and then propagating across the
rest of the plains during the late afternoon.

It will be quite warm today, with the warmest temps over the far
eastern plains were we will likely see a few 100-102 readings. The
rest of the plains will be well into the 90s except the divides
where lower to mid 90s are likely. 80s will occur in the valleys

Flash flooding will once again be possible today in the mountains,
especially the burn scars. The Chalk Bluff areas in the greater MT
Princeton area will also have to be watched.

Tonight...

Guidance shows a good chance of showers and storms over the San Luis
Valley from very late this afternoon into this evening, with the
best chance of storms during the 23 - 03 UTC time frame. Will have
to watch the Spring burn scar closely during this time frame as this
is the best chance of heavier rain over this scar. Storms will
become more numerous over the plains this evening as they move east-
southeast in the NW'erly flow aloft. Can't rule out a few stronger
storms today as sufficient CAPE will be available and there is some
so-so deep shear (~20 knots). \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM MDT Wed Aug 7 2019

Models continue to be in decent agreement through the extended
period, trending towards a wetter weekend, and slightly drier
early next week. Ensemble spreads continue to remain on the low
side, with decent forecast confidence through the period.

Thursday through Sunday...on Thursday, the set up looks likely for
the potential for flash flooding on area burn scars. An upper
trough passing to the north will send a cold front across the
Plains Thursday morning, with low level flow turning northeast to
easterly through the afternoon. Moisture will also be advected
across the region, with 60+ dewpoints expected by the afternoon
over the Plains. Widespread showers and thunderstorms are
expected, initially over the mountains, spreading east across the
Plains overnight. The main threats will be locally heavy
rainfall, lightning, small hail and gusty outflow winds. As
confidence grows in the potential for heavy rainfall on burn
scars, a flash flood watch may be needed. This would include the
Spring, Junkins and Hayden Pass burn scars. This will continue to
be monitored.

Another round of potentially heavy rainfall from showers and
thunderstorms is possible on Friday afternoon and evening. Expect
shower and thunderstorm development by early afternoon, spreading
east across the Plains through the overnight period. Locally heavy
rainfall, lightning, small hail and gusty outflow winds will all
be possible with stronger storms Friday. We will continue to
monitor area burn scars for flash flood potential.

The parade of upper level disturbances will continue through the
weekend. Model guidance has come in much wetter for the weekend
with multiple disturbances lifting north out of the Desert
Southwest and across Colorado. Each will lead to continued
widespread shower and thunderstorm activity. Should a heavy
convective cell move over a burn scar, flash flooding will once
again be possible, both Saturday and Sunday.

Monday into Wednesday...drier conditions are anticipated for early
to mid next week. High pressure is forecast to build across the
Four Corners region, especially Tuesday into Wednesday. This will
likely limit convective activity across the region early next
week. Weak energy caught under the upper high will lead to more
isolated to scattered shower and thunderstorm activity. Weak
steering flow aloft will likely keep convection tied to the
terrain, with little movement.

Temperatures will be generally in the 80s to 90s across much of
the region through the extended period. The warmest temperatures
are expected next Tuesday into Wednesday.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Aug 7 2019

More available moisture working into the region within weak west
to southwest flow aloft will allow for better coverage of afternoon
showers and storms to develop across the higher terrain today.
Storms will slowly push east off of the higher terrain and across
the adjacent valleys and plains through the late afternoon and
evening hours, with all three taf sites having the potential to
see storms move across the terminals. Storms will be capable of
producing brief periods of MVFR conditions in heavy rain, with
gusty outflow winds up 50 mph and small hail possible with the
stronger storms. Storms to diminish and end by midnight, with VFR
conditions expected through the rest of the taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Aug 7, 11:44 AM MDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Wed Aug 7 2019

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop
across the higher terrain this afternoon and evening, with storms
expected to slowly move east across the high valleys and adjacent
plains through the afternoon and evening hours. Isolated to scattered
storms can also be expected across the southeast Plains this afternoon
and evening. Locally heavy rainfall will be possible with storms today,
leading to the potential for flash flooding, especially for the
newer burn areas of the Spring, Junkins and Hayden Pass scars.
Other storm risks today will be cloud to ground lightning, gusty
outflow winds up to 50 mph and small hail up to 1/2 inch in
diameter. However, one or two storms over northern portions of the
southeast Plains may be marginally severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected each afternoon
and evening from Thursday through Sunday. The main threats,
especially on Thursday and Friday, will be the potential for flash
flooding on area burn scars, including the Spring, Junkins and
Hayden Pass burn scars. Urban areas may also see an elevated
potential for flash flooding as well. More scattered shower and
thunderstorm activity is expected Saturday and Sunday. If a
stronger storm can move over a burn scar, and elevated risk of
flash flooding will remain possible. In addition to locally heavy
rainfall, lightning, small hail and gusty outflow winds will also
be possible.

Drier conditions are expected early next week as high pressure
builds across the region. A few showers and thunderstorms will
remain possible Monday and Tuesday. Gusty winds will be the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over south central and southeast Colorado this afternoon and
evening.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:27 PM MDTSpecial Weather StatementPUBProwers18 min
Aug 6, 6:36 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers24 min
Aug 6, 6:56 PM MDTSpecial Weather StatementPUBCostilla34 min
Aug 6, 7:00 PM MDTSevere Thunderstorm WarningPUBProwers45 min
Aug 6, 7:15 PM MDTSpecial Weather StatementPUBHuerfano15 min
Aug 6, 7:44 PM MDTSevere Thunderstorm WarningPUBProwers20 min
Aug 6, 8:40 PM MDTAreal Flood AdvisoryPUBBent2 hr
Aug 6, 10:43 PM MDTSpecial Weather StatementPUBBent62 min
Aug 7, 2:34 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 7, 2:52 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more35 hr
Aug 7, 3:01 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano2 hr
Aug 7, 3:37 PM MDTSpecial Weather StatementPUBFremont23 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.